Illinois, 2007Flash Flooding and Lightning Strike in Illinois, August 7, 2007
August 7, 2007 · NWS DVN · 3 events in 2 counties and zones
Several rounds of showers and thunderstorm move across areas north of Highway 30 during the afternoon and evening hours of August 6th and the early morning hours of the 7th. Heavy rains were widespread across these areas, with some isolated wind damage in Buchanan County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of showers and thunderstorm move across areas north of Highway 30 during the afternoon and evening hours of August 6th and the early morning hours of the 7th. Heavy rains were widespread across these areas, with some isolated wind damage in Buchanan County. Stephenson County Illinois was hardest hit with rainfall, where totals of three to seven inches fell, which lead to flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 6, 2:00 PM CST, 11 hours earlier.
Area forecast discussion, Aug 6, 2:00 PM CST, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT MON AUG 6 2007
.SYNOPSIS...
HOT AND HUMID WEATHER WILL CONTINUE ACROSS THE REGION THROUGH MUCH
OF THE WORK WEEK AS A WARM FRONT MOVES SLOWLY NORTH. NOCTURNAL
THUNDERSTORMS ARE EXPECTED TO AFFECT THE REGION TONIGHT AND TUESDAY
MORNING. AN UPPER LEVEL HIGH WILL BUILD NORTH INTO THE REGION
BRINGING A THREAT OF AFTERNOON AND EVENING THUNDERSTORMS FROM MID
WEEK ON. THIS SAME HIGH WILL ALSO PUSH TEMPERATURES WELL INTO THE
90S OVER MUCH OF THE AREA THE SECOND HALF OF THE WORK WEEK.
&&
.SHORT TERM...TONIGHT AND TUESDAY...
NONLINEAR PROCESSES ARE IN CONTROL OF THE SENSIBLE WX THROUGH
TUESDAY. WARM FRONT HAS BEEN MOVING SLOWLY NORTH ACROSS THE CWFA
TODAY AS THE NEBRASKA MCS MOVES EAST. CONVECTION ALONG THE MISSOURI
RIVER HAS RESULTED IN A COLD POOL WHICH SHOULD AID IN FURTHER
CONVECTIVE DEVELOPMENT TONIGHT/TUESDAY. AN MCS SHOULD DEVELOP OR
MOVE INTO THE CWFA PRIOR TO 06Z AND SLOWLY MOVE ACROSS THE AREA THE
REMAINDER OF THE NIGHT AND TUESDAY MORNING. HIGH PWS AND WEAK WINDS
ALOFT WILL ALLOW HIGH PRECIPITATION EFFICIENCY AND EXPECTED
TRAINING. HAVE RAISED HEADLINES FOR A FLASH FLOOD WATCH STARTING AT
03Z AND CONTINUING THROUGH NOON TUESDAY.
MCS SHOULD EXIT THE CWFA BY LATE MORNING TUESDAY WITH SOME TYPE OF
RESULTANT COLD POOL OVER THE AREA. THIS COLD POOL TO PROVIDE THE
FOCUS FOR DIURNAL CONVECTION TUESDAY AFTERNOON AND ALSO CREATE A
LARGE TEMPERATURE GRADIENT ACROSS THE CWFA. ..08..
.LONG TERM...
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...TUE NIGHT IS LOOKING LIKE IT
COULD BE A TEMPORARY REPRIEVE FROM MUCH OF ANY CONVECTION AS MORE
OPTIMUM LLVL RETURN FLOW AND FORCING ALL REFOCUS BACK TO THE WEST
ACRS NORTHERN KS...NEB AND FAR WESTERN IA. BUT WITH LLVL BOUNDARY
STILL WAVERING ACRS THE FCST AREA/PROBABLY JUST SOUTH OF I80/...
WILL KEEP AT LEAST LOW CHC POPS GOING FOR SCTRD AND UNORGANIZED
CONVECTION. WILL GO WITH MILDER GUIDANCE LOWS SOUTH OF I80 TUE
NIGHT...OR EVEN ABOVE GUIDANCE WITH CONTINUED POOLING OF MID 70
DPTS. MOST MODELS ADVERTISING NEXT BIG IMPULSE TO RIDE UP OUT OF THE
NORTHER GRT BSN AND ACRS WESTERN IA ON WED AND WED EVENING. THIS
WILL LOOK TO BE THE NEXT MAJOR ORGANIZED FORCING EVENT FOR MCS
GENERATION TO TRY AND HANG A HAT ON. WED MAY BE MUCH LIKE TODAY...
WITH QUASI-STATIONARY BOUNDARY GETTING EDGY AND WANTING TO TURN INTO
A WARM FRONT WITH SOME NORTHWARD PUSH AS THE DAY PROGRESSES. THUS
EXPECT SCTRD SHOWERS/STORMS TO INCREASE ON WED...BUT AS BRUNT OF
UPPER RIDGE CENTER MIGRATES WEST...IT MAY DO IT ENOUGH TO SHUNT
BEST FORCING OF EJECTING IMPULSE FURTHER TO THE NORTH WITH RESULTANT
CONVECTIVE COMPLEX PUSHING ACRS MN AND WI WED NIGHT INTO THU.
CONFIDENCE FOR THIS STILL SOMEWHAT ON THE LOWER END AND THE
NORTHERN THIRD TO HALF OF THE DVN CWA COULD STILL BE AT RISK AGAIN
OF BEING UNDER THE MCS GUN AND WILL TREND HIGHER CHC POPS TO THE
NORTH...AND TRIM BACK TO THE SOUTH. ANOTHER FLASH FLOOD WATCH MAY BE
WARRANTED FOR WED NIGHT NORTH OF I80. TEMPS COULD BE IN THE UPPER
90S TO NEAR 100 WED IN THE FAR SOUTH...AND DPTS IN THE MID 70S FOR
HEAT INDICES IN THE HEAT ADVISORY RANGE.
IN THE EXTENDED/THU-MON/...LATEST AVAILABLE MEDIUM RANGE MODELS
AGREE ON RESULTANT SFC LOW FROM THE WED NIGHT ACTIVITY-S/W WILL
CONTINUE TO ROLL ACRS WI ON THU...WITH TRAILING BOUNDARY BACK
ACRS THE LOCAL FCST AREA KICKING UP SCTRD CONVECTION THRU AT LEAST
EARLY AFTERNOON. WILL MAINTAIN THE CURRENTLY ADVERTISED CHC POPS
GOING IN THE GRIDS...WITH ALL SIGNS POINTING TO A CLEAR OUT THU
NIGHT. IF SFC WIND GOES LIGHT NORTHEAST AND CONVERGENT LIKE THE 12Z
GFS IS INDICATING...COULD BE A DECENT FOG POTENTIAL NIGHT BUT OF
COURSE WON/T BITE OFF ON IT YET AND PUT INTO THE GRIDS AT THIS POINT.
HIGH TEMP POTENTIAL AND POSSIBLE NEED FOR A HEAT ADVISORY FOR
PORTIONS OF THE FCST AREA WILL CONTINUE TO DEPEND EXTENT ON CLEAR OUT
OF CONVECTIVE DEBRIS ON THU...WITH ALL MODEL THERMAL PROFILES
SUGGESTING SOME UPPER 90S TO NEAR 100 AGAIN ACRS THE SOUTHERN THIRD
TO HALF OF THE DVN CWA. WON/T GO QUITE THAT WARM WITH PROBABLE
DEBRIS TO CONTEND WITH FOR A GOOD CHUNK OF THE DAY...BUT THE SOUTH
WILL BE THE FIRST TO CLEAR OUT.
3RD DAY IN A ROW OF MEDIUM RANGE MODELS MIGRATING/RETROGRADING UPPER
RIDE CENTER BACK ACRS THE SOUTHERN PLAINS THROUGH THE END OF THE
WEEK. THIS MAKES FOR SOME MORE CONFIDENCE THAT THIS PROCESS WILL
ALLOW FOR SOME TROFFINESS DOWN ACRS THE GRT LKS AND ALLOW A CANADIAN
LLVL RIDGE TO SLIP DOWN/BACK-DOOR ITS WAY THE WESTERN GRT LKS ON FRI.
NORTHEAST FETCH TO BRING DRIER AIR...BUT INCOMING THERMAL PROFILES
NOT ALL THAT COOLER AND THE LESS HUMID AIRMASS SHOULD STILL HEAT UP
INTO THE 90S FOR FRI HIGHS. WITH THEIR CONSISTENCY...WILL SIDE WITH
THE UKMET AND ECMWF WHICH BOTH PUMP UP UPPER RIDGE OVER LLVL HIGH
ACRS THE GRT LKS TO MAINTAIN A DRY TREND THROUGH AT LEAST EARLY
SUNDAY. THE GFS IS MORE BULLISH ON CLIPPING THE CWA BY NORTHWEST
UPPER FLOW AND POSSIBLY A MCS INDUCING DISTURBANCE BY LATE SAT...
BUT AGAIN FAVOR THE UKMET AND ECMWF WHICH SUGGEST THE RING OF FIRE
WILL STAY ACRS MT...THE DAKOTAS AND ACRS NORTHERN MN THROUGH SUNDAY.
THIS WOULD ALLOW THE REAL HEAT TO BUILD BACK IN BY SUNDAY...AND MAY
TREND TEMPS UP ACRS THE SOUTHERN THIRD OF THE FCST AREA ABOVE
GUIDANCE. WILL KEEP THE END OF THE PERIOD DRY AS WELL...ALTHOUGH EVEN
THE FURTHER NORTH STORM TRACK OF THE ECMWF TRENDS NORTHWEST ENOUGH
OVER THE UPPER MIDWEST TO POSSIBLY CLIP THE CWA WITH SOMETHING LATE
SUNDAY NIGHT OR ON MONDAY. ..12..
&&
.AVIATION...
EAST WEST FRONTAL BOUNDARY TO BE THE MAIN FOCUS OF SENSIBLE WX FOR
THE NEXT 30 HRS. LOW LEVEL MOIST TO NEAR EXTREME LEVELS WILL PROVIDE
PLENTY OF FUEL FOR TSRA DEVELOPMENT. EXPECT AN MCS TO DEVELOP OR
MOVE INTO THE AREA TONIGHT WITH A LIKELY COLD POOL DEVELOPING. MCS
SHOULD CONTINUE TO AFFECT MOST OF THE AREA THROUGH 18Z TUESDAY.
VSBYS MAINLY IN THE 3-5SM RANGE BUT WILL LIKELY DROP TO 1SM OR LESS
IN TSRA. CIGS MAINLY VFR TO MVFR WITH IFR CIGS LIKELY IN TSRA.
..08..
&&
.DVN WATCHES/WARNINGS/ADVISORIES......FLASH FLOOD WATCH 10 PM
TONIGHT UNTIL NOON TUESDAY.
IA...IAZ040>042-051>054-063>068.
IL...ILZ001-002-007-009-015>018.
MO...NONE.
&&
08/12
Hazardous weather outlook, Aug 6, 3:46 AM CST, 21 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
446 AM CDT MON AUG 6 2007
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-071000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
446 AM CDT MON AUG 6 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA TODAY AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY...WITH
THE BEST CHANCES SOUTH OF INTERSTATE 80 THIS MORNING...AND ACROSS
THE ENTIRE OUTLOOK AREA THIS AFTERNOON. WHILE STORMS SHOULD BE MAINLY
WEAK THIS MORNING...BUY AFTERNOON AN ISOLATED SEVERE STORM IS
POSSIBLE. THE MAIN THREATS WITH ANY STRONG STORM WOULD BE DAMAGING
WINDS...AND SMALLER CHANCE OF A BRIEF TORNADO ALONG A STATIONARY
FRONT WHICH IS LIKELY TO BE NEAR INTERSTATE 80 DURING THE AFTERNOON.
HEAT INDEX READINGS WILL ONCE AGAIN REACH THE 95 TO 103 DEGREE
RANGE THIS AFTERNOON.
TONIGHT...A LARGE THUNDERSTORM COMPLEX IS EXPECTED TO FORM ACROSS
IOWA AND MOVE TOWARD THE OUTLOOK AREA DURING THE OVERNIGHT HOURS.
DUE TO VERY HIGH AMOUNTS OF MOISTURE AVAILABLE IN THE
ATMOSPHERE...HEAVY RAIN WILL BE LIKELY WITH THESE STORMS. THE AREA
MOST LIKELY TO SEE STORMS OVERNIGHT WILL BE LOCATIONS ALONG AND
NORTH OF INTERSTATE 80. HOWEVER...ANY THUNDERSTORM TODAY AND TONIGHT
HAS THE CAPABILITY OF PRODUCING RAINFALL TOTALS OVER 1 INCH IN A
SHORT PERIOD OF TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE STORM
PREDICTION CENTER IS FORECASTING A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA TUESDAY AND TUESDAY
NIGHT. THE MAIN THREAT WITH THE STORMS TUESDAY AND TUESDAY NIGHT IS
EXPECTED TO BE HEAVY RAIN...WITH DAMAGING WINDS ALSO POSSIBLE.
SEVERAL PERIODS OF THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA
THROUGH THURSDAY NIGHT. AT THIS TIME...THE MAIN THREAT FROM THESE
STORMS APPEARS TO BE HEAVY RAINFALL. THE THREAT FOR SEVERE STORMS IS
UNCERTAIN AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
HEAVY RAINFALL REPORTS WOULD BE APPRECIATED.
ERVIN
In the hours before
Special weather statement, Aug 6, 9:50 PM CST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1050 PM CDT MON AUG 6 2007
IAZ040>042-051>054-063-064-ILZ001-070600-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
JO DAVIESS-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...GALENA
1050 PM CDT MON AUG 6 2007
...THUNDERSTORMS WITH HEAVY RAIN TO INCREASE THROUGH 1AM...
THUNDERSTORMS WILL DEVELOP AND INCREASE IN COVERAGE AND INTENSITY
OVER THE NEXT TWO HOURS. THE MAIN THREAT WILL BE TORRENTIAL HEAVY
RAIN WITH RAINFALL RATES OF TWO INCHES OR MORE AN HOUR WITH STRONG
WINDS UP TO 45 MPH A SECONDARY CONCERN. THE GREATEST COVERAGE OF
STORMS WILL BE ALONG THE HIGHWAY 20 CORRIDOR THROUGH 1 AM.
THE ENTIRE AREA IS UNDER A FLASH FLOOD WATCH UNTIL 12 PM TUESDAY.
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES.
AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE
WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
NICHOLS
Special weather statement, Aug 7, 12:40 AM CST, 20 minutes before
IAZ041-042-053-054-070745-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
140 AM CDT TUE AUG 7 2007
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 245 AM CDT FOR THE FOLLOWING
COUNTIES...
IN IOWA
DUBUQUE...DELAWARE...JACKSON AND JONES
INCLUDING THE FOLLOWING LOCATIONS
ASBURY...BANKSTON...BERNARD...CASCADE...CENTRALIA...DELAWARE...
DELHI...DUBUQUE...DURANGO...DYERSVILLE...EARLVILLE...EPWORTH...
FARLEY...HOPKINTON...LA MOTTE...MANCHESTER...NEW VIENNA...
PEOSTA...RYAN...SAGEVILLE...WORTHINGTON AND ZWINGLE
AT 136 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES WEST OF RYAN...OR ABOUT 13 MILES SOUTHWEST OF
MANCHESTER...MOVING EAST AT 45 MPH.
THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH AND
TORRENTIAL RAIN.
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
ERVINFlash Flood, Stephenson
- When
- August 7, 1:00 AM CST to 9:00 AM CST
- Where
- Stephenson County, 1.5 mi S of Lena to Freeport
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.358, -89.830
Heavy rains of 3 to 7 inches fell across Stephenson County during the early morning hours of August 7th resulting in flash flooding. Two feet of water was coving parts of Highway 20 east of Highway 73. Some motorists were stranded in high water in Freeport, IL. Several gravel roads east of the Highway 20 and Highway 73 intersection were washed out. The US Bank and Health Department buildings in Freeport had flooded basements.
Flash Flood, Jo Daviess
- When
- August 7, 3:00 AM CST to 8:00 AM CST
- Where
- Jo Daviess County, 1.72 mi NE of Willow
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 42.298, -89.926
Heavy rains of 3 to 7 inches fell during the early morning hours of August 7th in Jo Daviess County. Flash flood waters washed out several county roads southeast of Stockton and east of the Plum River. Delayed report.
Lightning, Jo Daviess
- When
- August 7, 4:00 AM CST to 4:30 AM CST
- Where
- Jo Daviess County, East Dubuque to Elizabeth
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 42.480, -90.630
Lightning caused power outages during the early morning hours of August 7th across parts of Jo Daviess County. A transformer was damaged and needed to be replaced.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arkansas, August 7 to 17, 20073 deaths · 45 events
- Damaging Wind in Illinois, August 7, 20071 death · 1 injured · 50 kt wind · 1 event
- Lightning Strike in Alabama, August 7, 20071 death · 1 event
- Flash Flooding and Hail in Ohio, August 7, 2007$3.8 million · 1 in hail · 11 events
- Flash Flooding and Flooding in Illinois, August 7, 2007$4.1 million · 6 events
- Hail and Damaging Winds in North Dakota, August 7, 2007$430,000 · 82 kt wind · 7 events
- Flash Flood and Hail in Iowa, August 7, 2007$245,000 · 70 kt wind · 11 events
- Lightning Strike in Florida, August 7, 2007$375,000 · 1 event
- Damaging Winds in Pennsylvania, August 7, 2007$70,000 · 55 kt wind · 3 events
- Hail and Lightning Strike in Nebraska, August 7, 2007$50,000 · 1 in hail · 5 events
- Damaging Winds in Pennsylvania, August 7, 2007$35,000 · 50 kt wind · 7 events
- Tornado and Damaging Winds in Pennsylvania, August 7, 2007EF1 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57936, 57946, 57957.